fbpx

Drug-Induced Hyperprolactinemia: Causes and Treatment

Prolactin is a hormone that is elevated during pregnancy and peaks in serum levels at delivery. It stimulates lactation and maternal behavior under normal circumstances. Prolactin release from the pituitary gland is inhibited by dopamine, so drugs that inhibit dopamine can allow prolactin levels to increase. Below, we outline the most common medications that can cause drug-induced hyperprolactinemia.

Drugs that commonly cause hyperprolactinemia include many common antipsychotic medications. Risperidone and paliperidone are at the top of the list. In clinical studies, 80-100% of patients taking risperidone had elevated prolactin levels. In addition to these second-generation antipsychotics, first-generation drugs like haloperidol and fluphenazine can also increase prolactin release. Other drugs known to cause hyperprolactinemia include clomipramine, metoclopramide, and certain opioids like methadone and morphine. Interestingly, opioids cause a transient increase in prolactin shortly after the dose, then levels return to normal. Symptoms of hyperprolactinemia can occur within hours of initiating a medication or up to several weeks after. 

Symptoms of drug-induced hyperprolactinemia to watch for include galactorrhea, or inappropriate milk production, irregular periods, or infertility in women. Sexual dysfunction is common for men, as well as hair loss and gynecomastia. 

Typically, treatment is only indicated for bothersome symptoms or to reduce the risk of long-term side effects. For example, women can experience low estrogen levels as a result of hyperprolactinemia and may require estrogen supplementation to prevent osteoporosis.

The most recent Endocrine Society guidelines from 2011 recommend discontinuing the antipsychotic medication if possible. Prolactin levels should return to normal within 3 days. A dose reduction may help reduce symptoms if feasible for the patient. 

After discontinuing the medication, patients may be switched to a prolactin-sparing antipsychotic (i.e. aripiprazole or olanzapine). Discontinuation or switching to a new agent may be preferable in patients who are experiencing other adverse effects or have not been stabilized on the current therapy. 

Aripiprazole has been a commonly studied medication to switch to as it does not cause hyperprolactinemia and is a partial dopamine agonist, helping to suppress the production of prolactin. Aripiprazole can also be added to existing antipsychotic therapy and can be less disruptive than switching. The best quality evidence at this time is for aripiprazole in schizophrenic patients.

Another option (with less evidence) is the addition of metformin to antipsychotic therapy. The benefit of not adding an additional psychotropic agent is coupled with benefits to the metabolic profile. Metformin may help counterbalance the metabolic adverse effects commonly seen with atypical antipsychotics. However, there is limited evidence for this regimen in hyperprolactinemia; only a handful of studies have been conducted, mostly in Asian populations.

Overall, there is limited evidence for any of the treatment options for drug-induced hyperprolactinemia, and no head-to-head trials have been conducted as of yet. However, in the limited data that does exist, each option shows potential for efficacy and safety. 

Previously, the addition of dopamine agonists like cabergoline or bromocriptine was used to manage prolactin levels, but case studies have reported exacerbations of psychosis with these medications. The addition of dopamine agonists should be done cautiously.

When considering the above options, switching antipsychotics may be preferred in patients who are experiencing other bothersome side effects or have not been stabilized on treatment. Adding aripiprazole may be preferable for schizophrenic patients who have been stabilized on therapy and the risks of switching would be greater than the risks of adding an additional agent.

Hyperprolactinemia is an adverse effect of certain medications, but it can often be tolerated by patients with no sign of symptoms. If patients are symptomatic from drug-induced hyperprolactinemia, we can hopefully manage those symptoms through careful selection of medications. 

This article was written by Eva Carlson, PharmD Candidate in collaboration with Eric Christianson, PharmD

Over 6,000 healthcare professionals have subscribed for our FREE 30 medication mistakes PDF based on my experiences from clinical practice. Why haven’t you?

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Written By Eric Christianson

August 29, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories